Nebraska, 2021

Hail in Nebraska, June 15, 2021

June 15, 2021 · NWS GID · 2 events in 2 counties and zones

Despite weak upper forcing and fairly strong convective inhibition (CINH) keeping the vast majority of South Central Nebraska storm-free on this early Tuesday evening, a pair of rogue, slow-moving supercell storms were able to breach the cap and produce hail to at least golf ball size in small portions of Buffalo and Clay counties. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$2.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Despite weak upper forcing and fairly strong convective inhibition (CINH) keeping the vast majority of South Central Nebraska storm-free on this early Tuesday evening, a pair of rogue, slow-moving supercell storms were able to breach the cap and produce hail to at least golf ball size in small portions of Buffalo and Clay counties. The far southeastern Buffalo County storm initiated first, shortly before 7 p.m. CDT, and drifted slowly south before rapidly dissipating only about an hour later. Along the way though, it dumped hail up to 2 inches in diameter on Shelton. Just as this storm was fading the second one got going in southeastern Clay County around 8 p.m. CDT and followed a very similar life cycle, drifting slowly south-southeast and dissipating 60-90 minutes later, but not before dropping golf ball size hail north of Edgar that reportedly damaged crops and cracked vehicle windshields. A weaker storm that split eastward from the Clay County supercell briefly affected northwestern Thayer County, but once this convection died around 930 p.m. CDT with the onset of diurnal cooling, the remainder of the night was storm-free.

This somewhat-surprising, albeit brief/localized event was a textbook case of why one can never say never to at least isolated robust convection in a high instability environment during summer peak heating. In the mid-upper levels, South Central Nebraska resided along the northeast periphery of an expansive ridge centered over the Four Corners region. Although deep-layer shear was respectable (around 40 knots), the flow over the Central Plains lacked any notable disturbances and fairly strong capping was present (as indicated by 700 millibar temperatures around 12 C). However, upon closer review, a subtle northwest-southwest oriented surface boundary was draped across the heart of the local area, promoting weak low-level convergence between light easterly breezes and light southerlies. This subtle convergence, in tandem with fairly robust mixed-layer CAPE of 2000-3000 J/kg (owing to temperatures/dewpoints well into the 90s/60s F) proved just sufficient enough to spark the isolated severe activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 5:36 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 15, 5:36 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
636 PM CDT Tue Jun 15 2021

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 323 PM CDT Tue Jun 15 2021

Cirrus from earlier convection continues to thin across the western
part of the area this afternoon. A surface high pressure system
across the area is keeping the winds light and somewhat variable.

The upper level ridge continues across and to the west of the area
tonight through Thursday. Temperatures are expected to remain on the
warm side. Wednesday a surface low and cold front start to develop
to the northwest of the forecast area. This will keep south winds
across the area which will increase to 15 to 20 mph. Moisture will
increase on the south winds and the higher dew points are expected
to increase the heat index values to a few degrees on either side of
100 degrees. By Thursday, the cold front starts to work into the
forecast area, but is not as strong and the temperatures are not
expected to be much cooler. They will be a bit cooler in the north,
but a little warmer in the south. The difference will be that the
dew points will be a little lower and the heat index could actually
be lower.

Thursday night, the front will move to the south of the forecast
area and there is an upper level wave that moves over the ridge.
Models have a few differences in the location of the weak front and
the precipitation that is possible. Have kept some low PoPs for much
of the area.

Friday through Tuesday the ridge broadens and the flow across the
area becomes more zonal. There are a few waves that move through the
area and there will be some more thunderstorm activity. At this
time, the strongest wave and best chance for thunderstorms appears
to be Saturday night. Otherwise, there will be on and off chances
for thunderstorms. The models have a few differences, but most of
the systems seem to be more during the night-time.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 635 PM CDT Tue Jun 15 2021

General overview:
Overall, another high-confidence VFR ceiling/visibility forecast,
with the main difference being slightly-stronger wind speeds
compared to these past 24 hours (especially Wednesday afternoon).

Details:
Assuming that no isolated/sneaky convection manages to bubble up
directly over the area between now and nightfall/roughly 02-03Z,
(currently considered no more than a 5-10 percent chance and thus
not included in TAFs), this should be another straightforward
and dry/storm-free aviation period with minimal mid-high cloud
cover at most. As for surface winds, they will average no more
than 08-10KT this evening-overnight, generally averaging from a
southeasterly direction. However, speeds pick up a touch during
the day Wednesday, with sustained southerly speeds around
15KT/gusts around 20KT common, especially 17-23Z.

On one last wind-related note:
There are hints of weak-ish low level wind shear (LLWS) especially
10-14Z as winds mainly between 500-1,500 ft. increase to 25-30KT
from the southwest. However, with overall-shear magnitude looking
to only average around 25KT, this looks a bit marginal for formal
TAF inclusion. Something for later forecasts to keep an eye on
though.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 15, 6:25 PM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
725 PM CDT Tue Jun 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
725 PM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Through around 10 PM, very isolated, spotty thunderstorm activity
will be possible within the outlook area, particularly from near
the Nebraska Tri Cities southward into north central Kansas.
Although coverage will remain very spotty, a strong to briefly-
severe storm cannot be ruled out, with quarter size hail and 60
MPH winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat will be even more of a concern Wednesday and Thursday
afternoons, as most of the outlook area will likely reach a heat
index of 100 to 105 degrees each afternoon.

Periodic thunderstorm chances arrive starting Thursday night. At
this time, it is still too soon to confidently assess the
potential for any severe storms during the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong thunderstorm
winds from isolated activity that develops this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 15, 6:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
701 PM CDT Tue Jun 15 2021

NEZ061-062-074-075-160030-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
701 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
and just north of Shelton, or 20 miles northeast of Kearney. This
storm was nearly stationary, but drifting very slowly outh.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
  Shelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
brief localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4087 9880 4089 9864 4068 9859 4065 9882
TIME...MOT...LOC 0000Z 344DEG 4KT 4081 9873

Pfannkuch

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
June 15, 6:25 PM CST to 6:30 PM CST
Where
Buffalo County, Shelton
Measured
2 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.780, -98.730

Hail up to 2 inches in diameter was reported.

Hail, Clay

When
June 15, 7:30 PM CST
Where
Clay County, 5 mi NNE of Edgar
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.437, -97.934

Hail up to golf ball size caused vehicle and crop damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964011, 964013.